Hail, Harrison
- When
- April 28, 6:48 AM CST
- Where
- Harrison County, 4.02 mi NE of Longview Hgts
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.540, -94.630
Quarter size hail fell near Clark Taylor Road in Hallsville.
A weak shortwave trough shifted east across East Texas and North Louisiana during the morning hours of April 28th, where large scale forcing contributed to the development of showers and thunderstorms over East Texas and North Louisiana. Cold air aloft associated with this trough resulted in steep lapse rates such that isolated severe thunderstorms developed over portions of East Texas…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A weak shortwave trough shifted east across East Texas and North Louisiana during the morning hours of April 28th, where large scale forcing contributed to the development of showers and thunderstorms over East Texas and North Louisiana. Cold air aloft associated with this trough resulted in steep lapse rates such that isolated severe thunderstorms developed over portions of East Texas throughout the morning and afternoon, where instances of large hail were reported. These storms diminished during the late afternoon, but a deepening upper level trough sweeping southeast across Oklahoma and Arkansas reinforced a cold front southeast across the Southern Plains and Ozarks region, where a complex of showers and thunderstorms developed by mid and late afternoon over these areas and quickly progressed southeast into the Four State Region. Despite the showers and thunderstorms that affected the area earlier in the day, instability remained adequate especially over East Texas, Southeast Oklahoma, and adjacent sections of Southwest Arkansas. As large scale forcing increased ahead of the trough, thus tapping into this unstable air, a squall line progressed southeast through all of the region during the late evening through the early morning hours on April 29th, producing widespread reports of damaging winds and large hail. A couple of isolated tornadoes also touched down across McCurtain County Oklahoma, one associated with the supercell that developed ahead of the line, and another associated within the squall line itself. These storms exited Deep East Texas and the southern sections of Northcentral Louisiana into Southeast Texas and South Louisiana by 4 AM.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 28, 5:39 AM CST, 1 hour 9 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 639 AM CDT Tue Apr 28 2020 .AVIATION... Showers and thunderstorms are expanding across the area this morning, as they are firing off a boundary along I-20. This activity will be hit or miss at TAF sites, but have introduced VCTS and SHRA nonetheless. Look for an absolutely chaotic forecast over the next 24 hours, as severe weather will be possible this afternoon, but especially this evening. +TSRA and IFR VIS has been introduced at all sites during the overnight hours, with trailing precip likely at all sites as a huge squall line moved from north to south. Gusty winds will also be likely this afternoon ahead of the cold front later tonight. /44/ && .PREV DISCUSSION... /issued 329 AM CDT Tue Apr 28 2020/ SHORT TERM.../Today through Wednesday/ Confidence has skyrocketed regarding a widespread damaging wind event developing and expanding into the Four-States region later this evening, and into tomorrow morning. At the synoptic level, not much has changed from previous discussions. An upper-level low is still expected to churn across the midwest into tonight, and with that low will be a cold front dropping through the plains. Storms will initially fire in central Oklahoma, where guidance CAPE values are pushing 4000+ J/Kg, and 700-500mb lapse rates are pushing 9.0 C/km. These initial storms will be capable of very large hail as well. As the cold-front continues crashing south throughout the course of the day, additional storm development is likely into an extremely long, linear complex. It's this complex that is expected to move from north to south across our CWA into the morning hours on Wednesday. While severe weather parameters in our area will mirror some of those in central OK, there remains a question regarding morning and afternoon convection, and how our atmosphere will recover into the afternoon hours. This is why at the time of this discussion, damaging winds with the main line of storms looks to be our greatest threat. However, large hail parameters are still extremely high. In the event an updraft along the line is able to remain isolated, very large hail will also be possible. Additionally, some of the high-res guidance at my disposal favors the idea of strong to severe storm firing in our southern/central zones later this afternoon. These storms would also be capable of large hail in the event they become sustained, and don't quickly wash out. Regarding a tornado threat, tornadic supercells look unlikely in our area, so any threat for a tornado would again come with the main line. There are some indications of veering winds off the surface, especially in the lowest 3km of the atmosphere, but the rest of the column is rather unidirectional. This is why tornadoes along the line can't be totally ruled out at this time. It's also looking like rain rates and amounts with this line will be rather impressive. Even though this cold front is rather progressive, and training storms are not expected, localized flash flooding may become an issue based on rainfall rates alone. Thankfully, as previously mentioned this front is rather progressive, and will quickly exit the region into tomorrow morning. Look for a 5-10 degree temperature drop and wind shift with the cold front, and an extended dry period into the long- term. /44/ LONG TERM.../Wednesday Night through Monday Night/ Sfc ridging over the Cntrl and Srn Plains Wednesday afternoon will build E into the region and Lower MS Valley Wednesday night, resulting in good radiational clearing under the clear sky, resulting in cool and pleasant conditions with below normal temps areawide. This sfc ridge will drift E over the area Thursday, but strong insolation should allow for near seasonal temps near or just shy of 80 degrees. A srly low level flow will commence Thursday night on the backside of the departing sfc ridge, but one more cool night is expected before a more pronounced warming trend commences Friday especially as subsidence increases with the approach of an upper level ridge that will advance E out of the Four Corners Region/Nrn MX into the Srn Plains and Lower MS Valley. Any low level moisture return Friday will be negligible though, although RH's will begin to increase Friday night and especially Saturday with the return of mid/upper 60s dewpoints. Max temps Saturday look to remain in the mid/upper 80s, but will approach the 90 degree mark by Sunday. The ridging aloft remains progged to flatten out by the latter half of the weekend, with the potential for weak perturbations aloft to trigger at least isolated convection Sunday afternoon over portions of SE OK/Nrn sections of SW into Cntrl AR, where slight chance pops were maintained. The ECMWF/Canadian both suggest a weak cold front drifting S into portions of N and NE TX into Srn AR Sunday night, and thus focusing isolated to sct convection over these areas with the departure of the weak shortwave energy. The GFS does suggest the initial shortwave departing the region Sunday afternoon and maintain a weak sfc front well N of the region over NE OK/NW AR into Srn MO and thus keeps the region dry. Not quite buying the progressive frontal passage late this weekend into early next week, and thus have tapered back a bit on the NBM initialized pops, maintaining low chance pops across SE OK/Nrn sections of SW AR, and slight chance pops farther S to near/N of the I-20 corridor of E TX/N LA. Still quite a bit of uncertainty with the synoptic pattern for early and mid week next week, although the flow looks to gradually become more SW by the end of this extended period and thus could be a bit unsettled (with sct convection) through at least the mid week time frame, as the Cntrl CONUS upper level troughing looks to amplify, reinforcing a cold front SE into the area. 15 PREV DISCUSSION... /issued 1233 AM CDT Tue Apr 28 2020/ AVIATION... The TAF period starts off with VFR conditions, with MVFR ceilings building in due to an influx of moisture. Look for MVFR conditions to remain in the Four-States region for much of the next 24 hours. Some isolated showers and thunderstorms may be possible during the afternoon tomorrow, but confidence is not high enough to place any weather in the TAFs. However, towards the back end of this TAF period, a very powerful squall line will move through the area. Look for widespread weather and dropping VIS between the end of this TAF package, and the 12z package. /44/ && .PRELIMINARY POINT TEMPS/POPS... SHV 83 61 76 53 / 30 90 20 0 MLU 80 64 78 53 / 30 80 50 0 DEQ 80 56 73 47 / 60 100 0 0 TXK 80 59 72 51 / 50 90 10 0 ELD 79 60 75 51 / 30 100 20 0 TYR 84 61 74 51 / 30 90 10 0 GGG 83 60 75 51 / 40 90 10 0 LFK 85 64 79 53 / 40 90 40 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 15/44
Hazardous Weather Outlook National Weather Service Shreveport LA 541 AM CDT Tue Apr 28 2020 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-291100- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn- Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp- Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk- Panola-Nacogdoches-Shelby-Angelina-San Augustine- 541 AM CDT Tue Apr 28 2020 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Scattered showers and thunderstorms will be possible today across the region, as a warm front lifts north across the area and an upper level disturbance progresses east. An isolated severe weather threat will exist today, with damaging winds and large hail possible. However, a complex of showers and thunderstorms will develop later this afternoon over Central and Northeast Oklahoma, and quickly shift southeast into Southeast Oklahoma, extreme Northeast Texas, and Southwest Arkansas by mid evening. Some of these storms will become severe, with damaging winds, large hail, and isolated tornadoes possible. Heavy rainfall which may lead to localized flooding, will be possible as well, with the line of strong to severe thunderstorms affecting areas along and south of the Interstate 20 corridor of East Texas and North Louisiana after midnight. This thunderstorm complex will exit the region prior to daybreak Wednesday, with the severe threat ending with the departure of these storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... No hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters may be needed today, but will be needed tonight areawide. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 15
Special Weather Statement
National Weather Service Shreveport LA
644 AM CDT Tue Apr 28 2020
TXZ136-281230-
Smith TX-
644 AM CDT Tue Apr 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SMITH COUNTY UNTIL 730
AM CDT...
At 644 AM CDT, Doppler radar was tracking a strong thunderstorm over
Chandler, or 8 miles west of Tyler, moving east at 25 mph.
Penny to nickel size hail will be possible with this storm.
Locations impacted include...
Tyler, Whitehouse, Noonday and New Chapel Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3240 9550 3247 9510 3224 9506 3223 9549
3225 9547 3226 9547 3228 9545 3230 9545
3232 9546 3236 9545 3237 9546 3237 9547
TIME...MOT...LOC 1144Z 262DEG 24KT 3232 9545
15Special Weather Statement National Weather Service Shreveport LA 724 AM CDT Tue Apr 28 2020 TXZ125-126-137-138-150-151-281315- Upshur TX-Gregg TX-Panola TX-Harrison TX-Marion TX-Rusk TX- 724 AM CDT Tue Apr 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARION...WESTERN HARRISON...NORTH CENTRAL PANOLA...NORTHERN RUSK...SOUTHEASTERN UPSHUR AND GREGG COUNTIES UNTIL 815 AM CDT... At 724 AM CDT, Doppler radar was tracking a strong thunderstorm over Longview, moving east at 35 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Longview, Marshall, Kilgore, White Oak, Gladewater, Hallsville, Jefferson, Tatum, Clarksville City, East Mountain, Berea, Harleton, Liberty City, Lakeport, Easton, Union Grove, Warren City, Nesbitt, Rolling Meadows and Monroe. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3230 9490 3259 9495 3283 9439 3235 9424 TIME...MOT...LOC 1224Z 247DEG 30KT 3250 9477 MD
Special Weather Statement National Weather Service Shreveport LA 731 AM CDT Tue Apr 28 2020 TXZ109>112-125-281315- Upshur TX-Cass TX-Camp TX-Morris TX-Titus TX- 731 AM CDT Tue Apr 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CASS...NORTH CENTRAL UPSHUR...MORRIS...SOUTHERN TITUS AND CAMP COUNTIES UNTIL 815 AM CDT... At 730 AM CDT, Doppler radar was tracking a strong thunderstorm near Pittsburg, moving east at 30 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Mount Pleasant, Pittsburg, Leesburg, Daingerfield, Hughes Springs, Lone Star, Naples, Omaha, Cason, Cookville, Jenkins, Rocky Branch, Avinger, Marietta, Rocky Mound, Holly Springs, Roeder, Harvard, Lafayette and Center Point. LAT...LON 3289 9512 3319 9505 3326 9446 3290 9450 TIME...MOT...LOC 1230Z 259DEG 25KT 3305 9502 MD
The Shreveport radar (KSHV), 75 km away, was scanning. The volume nearest the first event began at 12:50 UTC.
33 thunderstorm wind, 17 hail. Local standard time, as filed.
Quarter size hail fell near Clark Taylor Road in Hallsville.
Quarter size hail fell at the Texas DPS office off the North Loop in Marshall.
Photos of golf ball size hail that fell in the Woden community were submitted to social media.
Quarter size hail fell in the Central Heights Community.
Quarter size hail fell near the Appleby community.
Golfball size hail fell on FM 839 near the Compton community.
Golfball size hail fell in the Good Springs community.
Ping pong ball size hail fell on County Road 475 south of the Price community.
Ping pong ball size hail fell several miles southwest of Henderson.
Penny to quarter size hail fell near Troup.
Ping pong ball to golf ball size hail fell in the Dimple community.
A large tree was downed on South Runnels Street in Dekalb.
A tree was downed on FM 2735 just north of Dekalb.
A tree was downed in the yard of a home on East Crockett Street in Dekalb.
Several trees were downed in Hooks.
A tree was downed in Mount Vernon.
Trees were blown down across County Road 4230, FM 990, and the intersection of Highway 259 and FM 2735.
Trees down in Hughes Springs. Report from mPING.
A tree was blown onto power lines at the intersection of FM 726 and Myrtle Road.
A tree was blown down onto power lines at Highway 154 and Bentley Road.
Numerous trees were blown down along Highway 80 in Mineola.
A picture of quarter size hail that fell at Lake Brenda just north of Mineola, was posted to social media.
Half dollar size hail fell in Lindale.
Trees and power lines were downed on Runnels Road.
Trees were downed along I-20 west near Mile Marker 612.
Trees were downed on FM 968 at Lancing Switch Road.
Trees were downed on FM 2625 west near 5 Notch Road.
A 59 mph wind gust was measured at Tyler Pounds Field Airport.
Quarter size hail fell on the northwest side of Tyler.
Ping pong ball size hail fell in the Laird Hill community.
A pine tree was blown down across FM 3053 near County Road 1110.
A tree was blown down on FM 850 just east of Overton.
Trees were downed across FM 10 in Carthage.
Trees were downed across Highway 315 just southwest of Carthage.
A tree was blown down across Highway 79.
A tree was blown down on Highway 135 just northeast of Overton.
Quarter size hail fell a few miles south of the Lakeport community.
Power lines were downed on Pinkston Drive in New London.
Nickel size hail fell near New London.
Several trees were downed in Gary City.
Numerous trees were downed throughout much of Cherokee County.
A large tree was blown down across FM 2867 near the Pine Hill community.
A tree fell on a home on FM 1798 east of Highway 259 near the Minden community.
A tree was blown down on Highway 84 in Reklaw.
A tree was downed on Highway 7 west of Center.
Several trees were downed along Appleby Sand Road.
A large tree was downed in Milam.
Trees were blown down on Highway 103.
A tree was downed on FM 2109 near Ora Church Road.
Trees and power lines were downed just southwest of Lindale.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881069, 881070, 881094, 881096, 881097, 881099, 881101, 881102, 881071, 881103, 881073, 881075, 881076, 881077, 881078, 881079, 881080, 881081, 881083, 881082, 881084, 881126, 881085, 881086, 881087, 881088, 881089, 881090, 881092, 881093, 881125, 881104, 881105, 881123, 881124, 881107, 881109, 881108, 881113, 881110, and more.